Alert archive / Guam / Wind Advisories in 2020

Wind Advisory 3, NWS Guam

November 27, 2020

NWS Guam issued this wind advisory at Nov 27, 2020, 12:35 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2020, 12:35 PM CST (18:35 UTC)
Expired
Nov 28, 2020, 12:00 AM CST
In force
11 hr
Issued by
NWS Guam

The text

As transmitted.

536 
WWMY70 PGUM 271835
NPWGUM

URGENT - WEATHER MESSAGE
National Weather Service Tiyan GU
435 AM ChST Sat Nov 28 2020

...FRESH TO STRONG WINDS THROUGH THIS AFTERNOON...

.A trade-wind disturbance enhanced by surging trades will cause 
windy and gusty conditions today.

GUZ001>004-280600-
/O.NEW.PGUM.WI.Y.0003.201127T1835Z-201128T0600Z/
Guam-Rota-Tinian-Saipan-
435 AM ChST Sat Nov 28 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM THIS AFTERNOON...

The National Weather Service in Tiyan has issued a Wind Advisory,
for Guam, Rota, Tinian and Saipan. 

* TIMING...until late this afternoon.

* WINDS...20 to 30 mph with gusts to 40 mph for Tinian and Saipan.
          15 to 20 mph with gusts to 30 mph for Guam and Rota. 

* IMPACTS...Strong winds can cause damage to canopy and banana
  trees, and make outside activity difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Winds 
this strong can make driving difficult...especially for high 
profile vehicles. Use extra caution.

&&

$$

Chan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this wind advisory went out at Nov 27, 2:54 AM CST, 9 hours 41 minutes earlier.

Area forecast discussion, Nov 27, 2:54 AM CST, 9 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
654 PM ChST Fri Nov 27 2020

.Marianas Synopsis...
Guam weather radar shows isolated showers moving through the Marianas
waters. Satellite shows showers increasing to the east as a
trade-wind surge and disturbance approach. The buoys reveal combined
seas of 7 to 9 feet composed mainly of a trade-wind swell from just
north of east.

&&

.Discussion...
Not much change this forecast package. Based on radar and satellite
trends, just delayed the heavy weather about 6 hours. It still looks
rather heavy so left all the watches and advisories intact. The odd
part of this is how the rain fall seems to last so long. It's pretty
rare to see almost a straight week of high rain days as portrayed in
the models for us in the coming week. It can happen, though, so we
just have to be watching for any change in the weather which could
signal a return to drier conditions.

&&

.Marine...
Increasing winds as the surge and disturbance approach will make
conditions hazardous for small craft. Also, the waves will build in
response to the winds. After the disturbance and surge have passed
through on Sunday, winds and waves should diminish, although most
likely the amount of decrease will be small. It could, however, be
just enough to put us back under small craft advisory criteria.

&&

.Hydrology...
Model guidance continues to suggest that this disturbance could be a
prolific rain producer, with 3 to 5 inches not being out of the
question. Satellite data shows up to half an inch per hour. The most
recent several scans on the radar, however, show amounts up to 3.7
inches per hour. For now, just delayed the weather a little in
keeping with radar and satellite trends, otherwise left everything in
place.

&&

.Eastern Micronesia and Chuuk...
A surface trough stretches across much of the region and is producing
showers and the occasional thunderstorm north of 9N.

The trough axis has pushed north of Chuuk, Pohnpei, and Kosrae. As
the trough moves out of the region dry air in the 800 mb to 500 mb
level will settle in for the rest of the weekend. The dry air won't
last for very long but it will be enough to end the thunderstorm
threat over the weekend. Looking at the short term the models are in
good agreement with a wetting trend setting up at the beginning of
the week. Moisture will begin to return to the region Sunday night
with trade winds pushing the dry air out of the region. By Tuesday
the GFS and ECMWF expect the ITCZ to re-organize and cause more
showers and thunderstorms across the region. With the re-organized
system the trade-winds are expected to push the ITCZ southward. The
timing for the scattered showers will be Tuesday for Majuro,
Wednesday for Pohnpei and Kosrae, and Thursday for Chuuk.

The collapse of the convection near Chuuk lead to the cancellation
of the small craft advisory. Combined seas will stay elevated over
the weekend near 7 to 8 feet but will stay below hazardous levels for
Chuuk. For the rest of the region Combined seas will be be in the 6
to 7 foot range with the exception of Majuro where seas will reach 9
feet on Sunday.

&&

.Western Micronesia for Yap and Koror...
Calm conditions continue for Koror and Yap. Yap was already under a
significant dry layer this morning and the drying trend continued
today. In Koror the presence of a weak trade-wind trough south of
the island kept cloudy conditions across much of the Republic of
Palau. There will be a drying trend over the weekend across the
region with only a few isolated showers possible but unlikely.

In the long term the GFS is very aggressive and has the buffer
trough from east micronesia developing into a monsoon trough early
next week. While the GFS is almost certainly too aggressive with
convection; ECMWF also brings more moisture into the region. The
increase in moisture is coupled with a deepening low pressure that
has a chance to provide large scale regional lift. This will be a
system that will need to be watched closely for further development.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk through Sunday afternoon for GUZ001>004.
     Flood Watch through late Saturday night for GUZ001>004.

Marianas Waters...Small Craft Advisory until 6 AM CHST Sunday for
                  PMZ151>154.

&&

Slaughter/Stanko

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 12:34 PM CSTHigh Surf AdvisoryGUM4 days

Nearby

Wind Advisories in Guam, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.